Skip to main content
Log in

An Asymptotic Expansion Approach to Pricing Financial Contingent Claims

Asia-Pacific Financial Markets Aims and scope Submit manuscript

Abstract

We propose a new methodology for the valuation problem of financial contingent claims when the underlying asset prices follow a general class of continuous Itô processes. Our method can be applicable to a wide range of valuation problems including contingent claims associated with stocks, foreign exchange rates, the term structure of interest rates, and even their combinations. We illustrate our method by discussing the Black-Scholes economy when the underlying asset prices follow the continuous diffusion processes, which are not necessarily time-homogeneous. The standard Black-Scholes model on stocks and the Cox-Ingersoll-Ross model on the spot interest rate are simple examples. Then we shall give a series of examples on the valuation formulae including plain vanilla options, average options, and other contingent claims. We shall also give some numerical evidence of the accuracy of the approximations we have obtained for practical purposes. Our approach can be rigorously justified by an infinite dimensional mathematics, the Malliavin-Watanabe-Yoshida theory recently developed in stochastic analysis.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Institutional subscriptions

References

  • Fujikoshi, Y., Morimune, K., Kunitomo, N., and Taniguchi, M. (1982) Asymptotic expansions of the distributions of the estimates of coefficients in a simultaneous equation system, J. Econometrics 18, 191-205.

    Google Scholar 

  • He, Hua (1992) Option prices with stochastic volatilities: An equilibrium analysis, working paper, University of California, Berkeley.

    Google Scholar 

  • He, H. and Takahashi, A. (1996) A variable reduction technique for pricing average-rate options, Jap. J. Financ. Econom. 1, 3-23.

    Google Scholar 

  • Heath, D., Jarrow, R., and Morton, A. (1992) Bond pricing and the term structure of interest rates: A new methodology for contingent claims valuation, Econometrica 60, 77-105.

    Google Scholar 

  • Ikeda, N. and Watanabe, S. (1989) Stochastic Differential Equations and Diffusion Processes, 2nd edn, North-Holland/Kodansha, Tokyo.

    Google Scholar 

  • Kunitomo, N. and Takahashi, A. (1992) Pricing average options, Jap. Financ. Rev. 14, 1-20 (in Japanese).

    Google Scholar 

  • Kunitomo, N. and Takahashi, A. (1995) The asymptotic expansion approach to the valuation of interest rate contingent claims, Discussion Paper No. 95-F-19, Faculty of Economics, University of Tokyo.

  • Kunitomo, N. and Takahashi, A. (1998) On validity of the asymptotic expansion approach in contingent claim analysis, Discussion Paper No. 98-F-6, Faculty of Economics, University of Tokyo.

  • Kusuoka, S. and Stroock, D. (1982) Applications of the malliavin calculus, Part I, Taniguchi Symp. SA Katata, pp. 271-306.

  • Takahashi, A. (1995) Essays on the valuation problems of contingent claims, Unpublished PhD Dissertation, University of California, Berkeley.

    Google Scholar 

  • Watanabe, S. (1984) Lectures on Stochastic Differential Equations and Malliavin Calculus, Tata Institute of Fundamental Research, Springer-Verlag.

    Google Scholar 

  • Watanabe, S. (1987) Analysis ofWiener functionals (Malliavin Calculus) and its applications to heat kernels, The Annals of Probability 15, 1-39.

    Google Scholar 

  • Yoshida, N. (1992a) Asymptotic expansions for statistics related to small diffusions, J. Jap. Statist. Soc. 22, 139-159.

    Google Scholar 

  • Yoshida, N. (1992b) Asymptotic expansions of maximum likelihood estimators for small diffusions via the theory of Malliavin-Watanabe, Probability Theory and Related Fields 92, 275-311.

    Google Scholar 

  • Yoshida, N. (1997) Malliavin calculus and asymptotic expansions for martingales, Probability Theory and Related Fields 109, 301-342.

    Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Rights and permissions

Reprints and permissions

About this article

Cite this article

Takahashi, A. An Asymptotic Expansion Approach to Pricing Financial Contingent Claims. Asia-Pacific Financial Markets 6, 115–151 (1999). https://doi.org/10.1023/A:1010080610650

Download citation

  • Issue Date:

  • DOI: https://doi.org/10.1023/A:1010080610650

Navigation